How an ER Doctor Got Hooked on Fentanyl and Lost It All

At Toronto Life, Katherine Laidlaw tells the story of Darryl Gebein, an emergency room doctor who gets hooked on fentanyl—one of the most dangerous opioids on the market— and ultimately loses everything, including his family and his medical license.

A drug like fentanyl doesn’t inject your body with new feelings; it borrows from the ones you already have. When the high starts to wear off, the positive sensations retreat and the negative ones become amplified. And addicts have no shortage of negative emotions. A dark cloud descends upon your brain. You become scared, anxious, agitated. The warmth rolls away and leaves you in cold sweats, shivering. Self-loathing kicks in, followed by guilt, fear, sadness, paranoia. Coming down off that first rush, my body began to ache. All I could focus on was escaping those feelings as quickly as possible, and the only solution was to smoke again. And again—each iteration sinking me deeper into dependency. From that day on, I smoked fentanyl at least six times a day and sometimes as many as 15 times.

The scariest part was that, as a doctor, I knew exactly what I was getting into, and I didn’t care.

Read the story